Jump to content

Haldol... Med Error??

Medications   (5,001 Views 9 Comments)
by AriesLPN AriesLPN (New Member) New Member

714 Visitors; 3 Posts

advertisement

Am I in trouble?

It's been bugging me and I just need to get it off my chest.. I work on a medicine floor and had a 90+ yrs old pt on a 1:1 observation for s/p fall at home. The pt became restless, confused and trying to climb out of bed in the middle of the night. I had to call the doctor to see if a medication can be ordered to help calm her down. The doctor ordered a one time does of Haldol 1mg PO which I administered. Nevertheless, the pt still remained restless and confused throughout the night until the morning. The 1:1 was there with her the whole time to prevent falls. That day, when the family member found out Haldol was given, she was so frustrated and complained to the head of the hospital. Now, I'm concerned she might take this to a different level (lawsuit or something) The patient was never again ordered Haldol and was dc'd home days later.

Should I be worried? What is the worst that can happen? Can I lose my license over this? So scared and convinced this family member is out to get me :cry:

Share this post


Link to post
Share on other sites

1 Follower; 47,562 Visitors; 2,170 Posts

This is only my opinion, so take it for what it's worth. Relax, and take a deep breath. :specs:

Unless the patient was allergic to Haldol, or had any other contraindications to its administration and if you appropriately documented your assessment findings both pre and post administration, I don't see where you did anything wrong.

The family member took issue with the administration of the Haldol and addressed her/his concerns to hospital administration, and the situation was rectified - the patient received no further doses.

You're going to encounter family members who take exception to some part of the patient's plan of care and will complain about it. This doesn't mean that they are angry at you for doing what you did, although many times it seems that way. Always remember that the patient, or their health care proxy, has the right to object and refuse any treatment and medication, that's all they were doing here.

Share this post


Link to post
Share on other sites

1,385 Visitors; 47 Posts

Maybe the family should of been notified of the med being given.?

Share this post


Link to post
Share on other sites

53,573 Visitors; 11,191 Posts

i guess i'm not understanding your fear/concern...

why would you think there'd be a med error?

you got a legit order for 1x dose of haldol, and gave it, w/o effect.

families are constantly up in arms about something.

but still, i am not seeing anything that was the least bit illegal.

btw, could the pt have been in pain?

leslie

Share this post


Link to post
Share on other sites

714 Visitors; 3 Posts

Thank you for your reply. :) The pt was not allergic to Haldol and I documented my assessments pre and post administration. I was worried because of the pt's age and the controversial use of Haldol on the elderly as a form of chemical restraint with potential bad side effects. The fact that I gave the order, makes me feel guilty, even though it was clearly needed for her restlessness and agitation and that it was only a one time dose of 1mg PO. Maybe it shouldn't had been the drug of choice..

As a new nurse, I am just learning the ropes of nursing. I am always on my toes whenever I work. I never knew nursing can be so stressful! :uhoh3: At times its even discouraging. :sniff: But when I think about all the pt's I've helped, it makes me feel good. I guess it all just comes in the territory... I just hope I'm strong enough!

Share this post


Link to post
Share on other sites

sasha2lady specializes in LTC.

7,041 Visitors; 520 Posts

we dont use haldol that much....from what our doc has told me about haldol..its usually pretty useless if its a prn or 1 x order anyways......a scheduled dosing pattern tends to work better from what he says....he rarely orders it. now...he will definantly use ativan in a heartbeat but only if its needed.....and...that family is just one of many to come im sure. just wait til you meet ones who demand to know why moma isnt on an antibiotic.....and your'e gonna be standing there thinking " for what???????????".....ohhh the list goes on and on...

Share this post


Link to post
Share on other sites

NurseKitten has 20 years experience as a MSN, RN and specializes in Case Mgmt, Anesthesia, ICU, ER, Dialysis.

13,173 Visitors; 364 Posts

If you had a doctor's order and you gave it as ordered, there is no issue, and you can't loose your license.

I agree with Leslie...families are always gonna be upset about something. Their strong emotion usually doesn't have anything to do with you, but rather with their reaction to the emotions to their loved-ones potential change in health status.

Remember, the stages of grieving don't just occur in death. I could see the family member you describe actions being part of denial (Momma isn't crazy! She's not agitated! Why are they giving her that?? She doesn't need it!) or anger (3rd stage) over the entire situation...his/her family member is sick, and they're just angry at the whole situation.

I agree with Leslie on another issue...pain control. Could they have been crackers because they were in pain? Sleep-deprived - we're the only folks who will wake you up to give you a sleeping pill! LOL! She could have also been impacted, needed to pee, had a UTI...the list goes on and on and on.

Regardless, don't let family rattle you too much. If you were working in their loved ones best interests, and had a legal order from a physician who has privledges in the facility, then there's not a thing they can do to you.

Share this post


Link to post
Share on other sites

november17 has 9 years experience and specializes in Ortho, Case Management, blabla.

1 Article; 8,034 Visitors; 980 Posts

I had something similar happen to me. I had a patient that was in a similar situation. I gave haldol IM, since the patient was fighting us, pulled out all her lines, was spitting on us, bit me several times while trying to stop her from hurting herself by climbing out of bed (no teeth left, thank god), etc etc. Anyways, the patient's daughter came in and made a huge fuss. Apparently she had asked that her mother not receive haldol anymore (her mother had been on it for a few days prior to my administration). However, the nurse on the shift before me didn't mention it to me, call the physician about it, chart it, or anything. Just the daughter's word that she didn't want her mom to get it anymore. I ended up getting risk management (the hospital lawyer) roped into it. I never heard anything else about it. I just made sure I notified the physician, stopped the order, and that the patient didn't get it anymore. I just made sure my charting was immaculate and I hope you did too! I don't think you've got anything to worry about if the patient came to no harm.

Share this post


Link to post
Share on other sites

tewdles has 31 years experience as a RN and specializes in PICU, NICU, L&D, Public Health, Hospice.

30,679 Visitors; 3,156 Posts

Don't worry about it. Families who have some knowledge are often a bit concerned about use of haldol with their loved ones because of the drug itself...it has a colorful history...as well as the potential for SE. You did nothing wrong. The use of haldol in that situation was appropriate, the dose was appropriate, the delivery method was approp...you are covered.

We use haldol regularly in hospice. We have to remove it from the POC sometimes because some families object...ok, that is their call.

Rest well knowing that you tried to make that patient more comfortable, even if your efforts were not appreciated by a family member.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
  • Recently Browsing 0 members

    No registered users viewing this page.

×